Illinois, 2016

Flash Flood in Illinois, August 28, 2016

August 28, 2016 · NWS ILX · 1 event in 1 county or zone

Isolated slow-moving thunderstorms with locally heavy rainfall developed across portions of central Illinois during the early morning hours of August 28th. 05 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated slow-moving thunderstorms with locally heavy rainfall developed across portions of central Illinois during the early morning hours of August 28th. The heaviest rain occurred over northern Sangamon County where an observer 6 miles northeast of New Berlin measured 5.05 inches of rain. The copious rainfall over a short period of time caused Prairie Creek to spill out of its banks and flow across Route 125 just west of Route 97 near Farmingdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 28, 2:21 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 2:21 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
321 AM CDT SUN AUG 28 2016

.SHORT TERM...(Today and tonight)
ISSUED AT 319 AM CDT Sun Aug 28 2016

The 08z/3am surface analysis shows the warm front north of our
forecast area, extending across MN into far NW IL. That will put us
firmly in the warm sector today and the next several days. Dewpoints
in the low 70s early this morning will couple with light winds and
relatively clear skies to support light fog formation to start off
the day. Can not rule out some spotty dense fog in low lying areas
where heavier rain fell in the last 24 hours, but most areas should
just experience light fog. The fog should burn off by 9am with
increasing clouds in the heat of the day.

The HRRR and RAP high res models point toward isolated shower/storm
development after 19z/2pm this afternoon. There appears to be some
agreement that one axis of storm focus will extend from SW to NE
across our forecast area, from Jacksonville/Rushville toward
Bloomington/Champaign. Other models just indicate popcorn storms
across all portions of central and SE Illinois. Have opted to
gradually increase precip chances and coverage after 18z, with a
focus north of I-72. Most areas will probably remain dry today, but
any areas that get a storm could see a quick 1-2" of rain accumulate
in an hour or even less, due to PWAT values around 2". Instability
will not be overly high with MUCAPE values climbing to 1500-2000
J/kg, and weak bulk shear of 15-20kt, so severe weather is not
expected this afternoon eve. Flooding from locally heavy rain will
be more of a concern.

With loss of heating this evening, storm coverage will quickly wane
after sunset. Can not rule out spotty storms lingering to mid
evening, but most of C and SE IL should remain dry Sunday night.

High temps today should be similar to yesterday due to little change
in airmass. Have continued with highs mainly in the mid to upper
80s. Dewpoints into the mid 70s this afternoon will support heat
indices of 95 to 100 south of I-72. Low temps tonight will be held
on the mild side by the muggy air, with upper 60s N of I-74 and low
70s elsewhere.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 319 AM CDT Sun Aug 28 2016

A strong 594 dm 500 mb subtropical ridge over the mid Atlantic
states and ridging westward into the mid MS river valley, will
continue to bring tropical heat and humidity to central and
southeast IL through the first half of this week. There will also be
daily chances of showers and thunderstorms from today through
Wednesday especially during the afternoon and early evening hours.
Precipitable water values of 1.5-2 inches over CWA through Wed
supports locally heavy rains with some thunderstorms as we have
seen the past few days. Patchy fog during the overnight hours
through Tue night (locally dense in spots) in moist airmass/wet
ground and light wind regime. Springfield is now tied with 1993
for the 2nd wettest summer on record with 19.93 inches of
precipitation since June 1st. Have four days left in August to
get more rainfall, but Springfield is still 5 inches shy of the
wettest summer in 1981 when 24.93 inches fell from June-August.

Weak surface high pressure settling over the Great Lakes region
early this week will bring light northeast flow into central IL but
dewpoints should stay fairly high in the upper 60s and lower 70s
through Wednesday. Highs in the mid 80s to near 90F expected through
Tue with afternoon heat indices peaking in low to mid 90s and
warmest from Springfield to Lawrenceville south. Highs in the low to
mid 80s on Wednesday and again warmest in southern CWA. 00Z models
continue to show a stronger upper level trof digging over the
northeast states/eastern Great Lakes by Wed and driving a cool front
southeast across central/southeast IL and bringing chances of
showers and thunderstorms. A stronger Canadian high pressure settles
southeast into the Great Lakes Thu/Fri and brings northeast flow of
cooler and less humid air into IL. Highs in the upper 70s and lower
80s Thu, with dewpoints in the low to mid 60s Thu and upper
50s/lower 60s on Friday. Upper level ridge building back into IL by
Fri as 500 mb heights rise back above 588 dm to support a dry period
from Thu thru Saturday.

Temperatures to gradually modify back into the low to mid 80s over
the holiday weekend as humidity levels increase as well with
dewpoints back in the upper 60s and lower 70s by Sunday afternoon.
An upper level trof digging over the Rockies ejects a weather system
into the Midwest Saturday night and Sunday bringing next chance of
showers and thunderstorms to central/northwest IL while southeast IL
appears to stay drier. 00Z models also showing a tropical system
possibly affecting Florida and nearby southeast states late this
week, but keeping this feature southeast of IL.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CDT Sat Aug 27 2016

Main forecast concern will be with the threat for fog and low
clouds in the 08z-13z time frame Sunday morning. Most of the
convection that occurred over parts of the area Saturday
evening has diminished, however there was still some widely
scattered showers and storms to our north associated with a
weak frontal boundary that is expected to drop into our
area Sunday morning. Only negative factor for widespread
fog will be with the extensive mid level cloud shield that
is across the area. The is what the HRRR model has been showing
most of the evening with the mid level clouds extending from
southwest of SPI northeast thru CMI and BMI with possibly some
MVFR vsbs developing late tonight as the cloud shield shifts to
our north and east by morning.

What fog and low clouds that are able to develop late tonight
will lift rather quickly by 15 or 16z Sunday with a return to VFR
conditions by afternoon. As was the case today, and especially
with the boundary slipping south into our area Sunday, diurnal
cumulus will develop by early afternoon with isolated to widely
scattered thunderstorms possible. Any storms the do develop during
the afternoon should dissipate Sunday evening.

&&

.ILX Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...Shimon
LONG TERM...07
AVIATION...Smith
Hazardous weather outlook, Aug 28, 4:47 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
547 AM CDT SUN AUG 28 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
547 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND INTO THE EVENING.
SEVERE WEATHER IS NOT EXPECTED. HOWEVER, LOCALLY HEAVY RAINFALL
AND FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
WEDNESDAY...WITH THE BEST STORM CHANCES OCCURRING DURING THE
AFTERNOON AND EARLY EVENING EACH DAY. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ANY
RAINFALL REPORTS WOULD BE MUCH APPRECIATED.

SHIMON

The radar

The Lincoln radar (KILX), 50 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sangamon

When
August 28, 5:30 AM CST to 9:30 AM CST
Where
Sangamon County, 1.74 mi NW of Salisbury to 1.94 mi NNW of Berlin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.900, -89.820

Torrential rainfall of 2.50 to 5.00 inches in about three hours during the early morning hours of August 28th resulted in flash flooding across northwest Sangamon County. Prairie Creek flooded out of its banks, inundating Illinois Route 125 near Farmingdale. Parts of Illinois Route 97 toward Salisbury also flooded. Numerous rural roads were flooded from Farmingdale toward New Berlin, and parts of the Spring Creek came out of its banks flooding adjacent farmland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658370.